Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2018, 3:40 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 35 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 3:40 PM MST (22:40 UTC)
- Expired
- Jul 9, 2018, 4:15 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 18 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:40 PM MST | TSTM WND DMG | 3 E East Mesa, AZ | DAMAGE TO A MOBILE HOME PARK. TIME ESTIMATED BY RADAR. |
| Jul 9, 3:44 PM MST | HAIL 0.75 | 3 W Apache Junction, AZ | DIME TO PENNY SIZED HAIL REPORTED NEAR BROADWAY AND SIGNAL BUTTE. POWER OUTAGE AS WELL. |
| Jul 9, 3:45 PM MST | TSTM WND DMG | 3 Ne Gilbert, AZ | REPORT OF DOWNED TREES AND PEA SIZED HAIL NEAR BASELINE AND GREENFIELD. |
| Jul 9, 3:50 PM MST | TSTM WND DMG | 1 N Mesa, AZ | CORRECTS TIME AND TYPE OF PREVIOUS NON-TSTM WND DMG REPORT FROM 1 N MESA. LARGE TREES DOWNED. TIME ESTIMATED BY RADAR. |
| Jul 9, 3:50 PM MST | HAIL 0.25 | 1 E East Mesa, AZ | PEA SIZED HAIL AT SOSSAMAN AND MAIN. |
| Jul 9, 3:50 PM MST | HAIL 0.25 | 4 Wnw Apache Junction, AZ | PEA SIZED HAIL REPORTED NEAR CRISMON AND UNIVERSITY. |
| Jul 9, 3:55 PM MST | TSTM WND DMG | 1 Nne Mesa, AZ | TREES DOWNED AND GARAGE DAMAGE. TIME ESTIMATED FROM RADAR. |
| Jul 9, 4:05 PM MST | TSTM WND DMG | 1 Nne Mesa, AZ | TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR. |
| Jul 9, 4:05 PM MST | TSTM WND DMG | 4 W East Mesa, AZ | CARPORT DAMAGED. |
| Jul 9, 4:08 PM MST | TSTM WND DMG | 2 Ese Mesa, AZ | TREES OF 6 INCHES IN DIAMETER KNOCKED DOWN. PART OF THE ROOF OF A HOUSE PEELED BACK. |
| Jul 9, 4:10 PM MST | TSTM WND DMG | 1 Nne Mesa, AZ | *** 1 INJ *** TREE FELL ONTO HOUSE, REQUIRED RESCUE OF ONE MALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729 WUUS55 KPSR 092240 SVRPSR AZC013-021-092315- /O.NEW.KPSR.SV.W.0007.180709T2240Z-180709T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 340 PM MST MON JUL 9 2018 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 415 PM MST. * At 339 PM MST, a severe thunderstorm was located near East Mesa, moving west at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction, Fountain Hills, East Mesa, Granite Reef Dam, Falcon Field Airport, Salt River Indian Community, Lost Dutchman State Park, Usery Mountain Park, San Tan Village Mall and Freestone Park. * This includes the following highways... US Highway 60 between mile markers 176 and 200. AZ Route 87 between mile markers 165 and 194. AZ Route 202 between mile markers 11 and 42, and between mile markers 52 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3349 11145 3328 11152 3329 11194 3367 11179 TIME...MOT...LOC 2239Z 097DEG 19KT 3340 11162 HAIL...0.75IN WIND...60MPH $$ Hernandez
1 follow-up statement
716 WWUS55 KPSR 092304 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 404 PM MST MON JUL 9 2018 AZC013-021-092315- /O.CON.KPSR.SV.W.0007.000000T0000Z-180709T2315Z/ Maricopa AZ-Pinal AZ- 404 PM MST MON JUL 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR MARICOPA AND PINAL COUNTIES... At 403 PM MST, a severe thunderstorm was located over Mesa, moving west at 20 mph. Downed trees have been reported in Mesa due to the storm. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mesa, Chandler, Gilbert, Tempe, Apache Junction, East Mesa, Mesa Riverview Mall, Granite Reef Dam, Gilbert City Hall, Falcon Field Airport, Downtown Mesa, Lost Dutchman State Park, Usery Mountain Park, Superstition Springs Mall and Chandler City Hall. This includes the following highways... US Highway 60 between mile markers 177 and 200. AZ Route 87 between mile markers 165 and 187. AZ Route 202 between mile markers 11 and 42, and between mile markers 52 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3349 11145 3328 11152 3329 11194 3357 11182 TIME...MOT...LOC 2303Z 097DEG 19KT 3342 11178 HAIL...0.75IN WIND...60MPH $$ Hernandez
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 9, 3:05 PM MST, 35 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 305 PM MST Mon Jul 9 2018 .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to bring daily thunderstorm chances to most of the region. An upper level trough moving through today and early Tuesday should enhance monsoon activity creating better chances for more widespread storms than a typical monsoon day. Temperatures will continue to trend downward through the middle of the week and then level off a few degrees below normals. && .DISCUSSION... Current radar shows showers and thunderstorms that have developed southeast and east of the Phoenix from Pinal cty. to S. Gila county with more extensive storm development taking place in south central and northern Arizona. The very strong Monsoon high pressure system remains in place over the central Rockies. It is in an excellent position to continue to provide moist easterly flow from the Gulf of Mexico and Mexico into the Desert Southwest via it's attendant south stream easterly jet. A pronounced upper level low and inverted trough seen in water vapor imagery over east AZ with a dry slot wrapping into is progged to move over our region this afternoon and evening where it will expand and dramatically decelerate. The strong easterly wave will have plenty of moisture to work with as it moves into a well conditioned Monsoon environment. Boundary layer dewpoint temperatures remain very high with 60s and 70s F being reported at the surface and 12-20C being reported through 925 and 850mb. Amidst significant mid level moisture advection from the southeast, strong sounding and model CAPE of up to 1500-2000 j/kg., and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of Monsoon threats from this afternoon through tonight. This includes the threat of severe thunderstorm winds, flash flooding and dense blowing dust. The strongest storms will be capable of producing gusts near 60mph and peak rainfall rates over 4in./hr as well as the potential for hail. High-res models indicate the prime threat areas to be from Phoenix westward to the California border. Expect a series of strong easterly outflows to span our forecast area from north to south and sweep from Maricopa and Pinal counties all the way to southeast CA. Tuesday looks to be a bit drier and more of a down day, however Tuesday night and Wednesday morning are shaping up to be another fairly active Monsoon period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storm activity over Pinal, Gila, and Yavapai Counties will converge over Maricopa County - including metro Phoenix - between 22Z- 00Z. Storms then track westward. Expect large swaths of strong surface winds from thunderstorm outflow. The winds will also cause areas of reduced visibility in blowing dust. The stronger storms will produce brief heavy rain and small hail. Anticipate much quieter conditions over metro Phoenix beginning by 03Z. However, renewed shower development is anticipated overnight but not with very strong storms. Southeast California/Southwest Arizona including KIPL and KBLH: Strong storms are expected to move out of Yavapai and Maricopa Counties and into southwest Arizona beginning by about 23Z. Storms are anticipated to track westward and weaken as they move west of the Lower Colorado River Valley. However, large swaths of strong winds and blowing dust are possible throughout the area. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: An active Monsoon pattern continues the rest of the week into early next week. As usual, south-central AZ will have better chances than areas west of there. Minimum humidities will remain above 15% with good overnight recovery. Apart from thunderstorm activity, winds will generally be light. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 9, 3:04 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
304 PM MST MON JUL 9 2018
AZZ547-549-555-557-558-092230-
Fountain Hills/East Mesa-Mazatzal Mountains-Apache Junction/Gold
Canyon-Rio Verde/Salt River-Pinal/Superstition Mountains-
304 PM MST MON JUL 9 2018
...A STRONG THUNDERSTORM WILL AFFECT GILA...MARICOPA AND PINAL
COUNTIES...
At 303 PM MST, a strong thunderstorm was located near Canyon Lake, or
13 miles northeast of Apache Junction, moving west at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sugarloaf Mountain, Saguaro Lake, Canyon Lake, Apache Lake, Salt
River Tubing Recreation Area, Lost Dutchman State Park and Tortilla
Flat.
This includes AZ Route 87 between mile markers 196 and 205.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3361 11122 3360 11122 3349 11123 3344 11160
3372 11159
TIME...MOT...LOC 2203Z 095DEG 18KT 3354 11137
HernandezSpecial weather statement, Jul 9, 3:15 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST MON JUL 9 2018
AZZ541-542-545-547-092245-
New River Mesa-Cave Creek/New River-Deer Valley-Rio Verde/Salt River-
315 PM MST MON JUL 9 2018
...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY...
At 315 PM MST, a strong thunderstorm was located near Camp Creek, or
14 miles east of New River, moving west at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 101 between mile markers 26 and 29.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3400 11175 3400 11162 3389 11156 3365 11206
3395 11223 3397 11219 3402 11216 3405 11215
TIME...MOT...LOC 2215Z 079DEG 26KT 3397 11188
HernandezLocal storm report, Jul 9, 3:27 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM DUST STORM 5 NNE PHOENIX MESA GATE 33.37N 111.62W
07/09/2018 MARICOPA AZ TRAINED SPOTTER
VISIBILITY DOWN TO 200 FEET NEAR CRISMON RD
AND BASELINE RD.
&&Local storm report, Jul 9, 3:31 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 2 WSW APACHE JUNCTION 33.40N 111.58W
07/09/2018 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
PEA SIZED HAIL NEAR MERIDAN RD AND SOUTHERN
AVE.
&&Local storm report, Jul 9, 3:37 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM DUST STORM PHOENIX MESA GATEWAY AI 33.31N 111.66W
07/09/2018 MARICOPA AZ AWOS
VISIBILITY DOWN TO ONE QUARTER MILE.
&&Special weather statement, Jul 9, 3:37 PM MST, 3 minutes before
Special Weather Statement National Weather Service Phoenix AZ 337 PM MST MON JUL 9 2018 AZZ547-549-557-558-092315- Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ- Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- 337 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 415 PM MST... At 336 PM MST, Doppler radar was tracking a strong thunderstorm near Canyon Lake, or 9 miles southeast of Sugarloaf Mountain, moving west at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sugarloaf Mountain, Saguaro Lake, Canyon Lake, Goldfield Ranch, Fort McDowell and Tortilla Flat. This includes AZ Route 87 between mile markers 195 and 209. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3365 11129 3344 11134 3362 11169 3381 11160 TIME...MOT...LOC 2236Z 084DEG 16KT 3359 11142 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:12 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 48 min |
| Jul 8, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 8, 5:52 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 8, 6:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 8, 8:02 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 118 min |
| Jul 8, 8:05 PM MST | Special Weather Statement | PSR | Pinal | 55 min |
| Jul 8, 8:48 PM MST | Dust Storm Warning | PSR | Pinal | 42 min |
| Jul 8, 8:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 25 min |
| Jul 8, 9:04 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 56 min |
| Jul 8, 9:15 PM MST | Special Weather Statement | PSR | Maricopa | 60 min |
| Jul 8, 9:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 8, 9:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 8, 9:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 8, 9:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Jul 8, 9:50 PM MST | Special Weather Statement | PSR | 55 min | |
| Jul 8, 10:09 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 8, 10:44 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 61 min |
| Jul 8, 11:12 PM MST | Dust Storm Warning | PSR | Yuma | 63 min |
| Jul 9, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 57 min |
| Jul 9, 12:50 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Jul 9, 3:38 AM MST | Special Weather Statement | PSR | 52 min | |
| Jul 9, 2:21 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 24 min |
| Jul 9, 2:45 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 2:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 9, 2:49 PM MST | Dust Storm Advisory | PSR | Pinal | 56 min |
| Jul 9, 2:56 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 9, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 29 min |
| Jul 9, 3:04 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 9, 3:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 9, 3:17 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Jul 9, 3:19 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 26 min |
| Jul 9, 3:23 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 103 min |
| Jul 9, 3:29 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 31 min |
| Jul 9, 3:34 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 9, 3:45 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Jul 9, 3:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 3:51 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 3:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 9, 3:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:11 PM MST | Dust Storm Advisory | PSR | Maricopa | 34 min |
| Jul 9, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 62 min |
| Jul 9, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 9, 4:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 9, 4:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 9, 4:33 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
| Jul 9, 4:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jul 9, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 9, 4:55 PM MST | Dust Storm Advisory | PSR | Maricopa | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.